Depression/Mental Health Expert Forum
Depakote
About This Forum:

This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Depakote

I had my first mixed-episode this summer at the age of 32.  Until then, I have never had an issue with mental health so the whole thing has been somewhat hard to deal with for a well-educated, physically active young woman.  I am currently seeing a psychiatrist, but I wanted an outside opionion on a couple issues as I do not particularly want to switch medications.  

First of all, I am on 1000 mg of Depakote and do not feel any effects of the medication besides hair loss which began after about 3 months of taking the drug (at that time I was at 1500 mg).  At first it was pretty bad, but I have improved it with taking vitmains (zinc, selenium, E in addition to a multi), this biologically active silicone(recommended by a naturopathic pharmacist but not FDA regulated) and using Alterna shampoo.

Its not falling out at my desk at work any more or all over my pillow when I wake-up, but still in the shower and when I attempt to blow dry it.  My first question is, will the hair loss/thinning stop; is it drug or dosage dependent?  Is there anyway to prevent it?  If vitamins will help (which I believe I have seen to a certain degree) what dosage do you recommend?

My second question is I read that liver toxicity can also be an issue?  My doctor doesn't seem concerned unless I appear "jaundiced".  I on the other hand, want to insist my enzymes be tested at least a couple of times of year.  Is this necessary or is his "if you look sock attitude acceptable"?

I discussed all this with my doctor and he suggested switching me to Lithium for the hair loss, but I believe that to be more toxic.  Also, he stated I may feel "detached" - not worth it for a go getter girl with a high tech thinking job.

Thanks.
Related Discussions
242532_tn?1269553979
You are taking the right vitamin supplements for hair loss, and it may not stop or stay at same level. It is hard to predict.

You definetly should have liver enzymes and pancreatic enzymes and blood workup and it is recommended to be repeated every six months.  You should not be taking this drug if pregnant.

I assume that you and your psychiatrist are certain about the diagnosis, but if you have any doubt about it, it should be reviewed.  It may be that this medication will not be required long term.
1 Comment
Blank
Avatar_n_tn
Just a little "ALSO" to the tests:
It is possible for hte liver function tests to score in the ok range but you still can have a problem! I've just had to stop depakote cold because of ammonia buildup in my system. 19 - 60 is considered normal range...in 1 week my ammonia level went from 68 to 93. True, this is rare, but just beware. You sound like you want to take charge of your health (you should see my files at the house...all that the doctors have). I know that the docs are doing their best, but let's get real...they do see more than one patient a month. Also, don't rely just on one doc. I use my pdoc and internest both. they have regular tele calls to each other to discuss my case.  I do have a few more monkeys in the barrell than just the bipolar, but med's affect the whole body, not just 1 specific target.
Blank
Avatar_n_tn
I take 1000 mg of depakote too. I have been taking it for a year now. I did take lithium for about 7 years but it caused weight gain. Anyways i was wondering if anyone taking depakote experiences excessive trembling? If i had it my way i wouldnt take depakote or lithium just the thought of these drugs becoming toxic in my body......well scares me.
Blank
Avatar_n_tn
I trembled before I took the depakote in general and it was really bad when I first started taking it, but about 4 months in this has subsided.

I haven't seen any weight gain.  I workout a ton in general, but no increase in appetite.  I believe lithium causes a metabolic weight gain whereas depakote is an increase in appetite which can be controlled by will power and exercise.

I am worried about toxicity too.  I think depakote is way less toxic than lithium, but I am making sure my levels of the drug as well as liver and pancreatic enzymes are checked regularly.

I am worried about my fertility?
Blank
Avatar_n_tn
hi, they had me on depakote for about, 7 years.  From doses of 500 to 2500 varying.  It kinda worked at first but after a year it did nothing for me either.  Except, making my hair fall out.  The side effects of that stuff can be extremely annoying.  It was actually my neurologist that finally got me off of it (i took it for both bipolar and epilepsy).  And he pointed out OTHER side effects i hadnt really noticed but were annoying.  hair growth in weird areas (for women) like chin, stomach, chest.  Weight gain no matter how you eat.
   As for the liver, i actually was required to have my blood tested every 2 weeks the ENTIRE time i was on that stuff.  I had my liver enzymes checked just as often.  i am not totally sure if they were necessary that often but i do know from seeing that kind of response to me being on it, that they want to do it pretty regularly.  They finally got me off the depakote cause it really was doing absolutely nothing to help me in the real reason it was given.  If you are still having that problem after a period, consult who prescribed it perhaps.  And definately yes the vitamins help, but each person for this needs to find the best dosage (cause of my high doses of it, i was on a lot of vitamins, lol).  hope this is of some help to anybody thats on depakote.  
        wind
Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank